Illinois, 2018

Heat in Illinois, July 20, 2018

July 20, 2018 · NWS PAH · 11 events in 11 counties and zones

Afternoon heat indices peaked from 105 to 110 degrees across parts of southern Illinois, mainly southeast of a line from Carbondale to Mount Carmel. Southwest winds ahead of a cold front brought hot and humid air.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Afternoon heat indices peaked from 105 to 110 degrees across parts of southern Illinois, mainly southeast of a line from Carbondale to Mount Carmel. Southwest winds ahead of a cold front brought hot and humid air. Daytime high temperatures were in the lower to mid 90's, accompanied by high humidity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 20, 5:48 AM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 20, 5:48 AM CST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
648 AM CDT Fri Jul 20 2018

.UPDATE...
Issued at 648 AM CDT Fri Jul 20 2018

Scattered convection developing throughout southern Missouri will
needs to be watched closely. It is not covered well by guidance
and may result in a revised morning forecast. Don't think that it
will have a significant impact on severe later today, but would
prefer that it was not there.

The AVIATION section has been updated for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 310 AM CDT Fri Jul 20 2018

Little has changed in regards to the severe weather potential
this afternoon and evening. One thing that is a bit clearer at
this point is that there is not likely to be any morning
convection to hinder destabilization. To that end, with
temperatures in the low to mid 90s and mid 70 dewpoints, we will
be expanding the Heat Advisory eastward to Calloway and Marshall
counties and northward to include Bollinger, Cape Girardeau,
Alexander and Pulaski Counties. More of the area may eventually
need to be added depending on just when and where we achieve
convective initiation.

The 00Z GFS and NAM continue to create a nasty supercell
environment by late this afternoon through the early evening. The
worst conditions will be over west Kentucky early this evening.
The GFS at 00Z has 0-3km SRH around 300m2/s2, surface-based CAPE
over 4000J/kg, and 0-6km bulk shear 55-60kts. Steep mid-level
lapse rates are still forecast as well. All of this points to
nasty supercells with the potential for extremely large hail,
damaging winds and possibly tornadoes. The 0-1km shear is not
overly scary at this time, but it is enough to be concerned about
a tornado threat.

The main concern continues to be convective initiation and the
overall coverage of convection. Given the unfettered heating
expected throughout the area today, we could see isolated
development just about anywhere fairly early in the afternoon,
but most guidance holds it off until 21Z or later over the
southeast half of the region, which would allow time for the
stronger shear to develop. The surface boundaries associated with
this occluded storm system are not likely to be very well behaved
or that sharp, so we will just have to wait and see where we get
some convergence into the afternoon.

The convection may not exit to the south of the area until after
06Z Saturday, but the severe threat should be done by late evening.
We will continue to have chancy PoPs through the weekend, mainly
in the east, as the upper storm system moves southward through
central and eastern Kentucky.

Temperatures will drop toward normal levels for the weekend, but
dewpoints will not really drop below the upper 60s until Sunday
night, so the weekend will be more like normal for July.

.LONG TERM...(Monday through Thursday)
Issued at 310 AM CDT Fri Jul 20 2018

Medium confidence in the extended...however models are persistent
with the synoptic scale features.

Models agree with keeping an upper level ridge over the western US
with a trough and closed low over the eastern US. This has been the
trend and all the models/ensembles agree with this solution. They
have different intensity and exact location of the synoptic scale
features but very close. There will a significant cool down in the
wake of a cold front this weekend with highs falling into the lower
to mid 80s early in the extended with a warming trend setting up
next week. We will have another weak cold front pass through Tuesday
into Wednesday but will have little effect on temperatures or
weather. The main culprit will be the upper level low that slowly
sinks southward across the area toward the gulf coast. This
combined with afternoon heating will bring diurnal chances of storms
at the very least. The best chances will certainly be east of the
Mississippi Valley. With a northerly flow at the surface through the
extended temperatures will cooler than what we have encountered
recently but will slowly work there way back toward normal as we
head through the week. As we approach the end of the week the closed
low finally gets pushed toward the east coast as yet another trough
rotates through the eastern US.

&&

.AVIATION...
Issued at 648 AM CDT Fri Jul 20 2018

Rogue convection over southern Missouri this morning may impact
KCGI in the next few hours. Hopefully a VCSH will cover this.
Southwest winds will kick in by mid-morning and some gusts up to
20kts will be possible, especially at KEVV and KOWB. The primary
convective event should get going by 20z and push south of all
TAF sites by 03Z. Very large hail and very gusty winds may
accompany any thunderstorms this afternoon and evening. Winds will
eventually calm down and veer to nearly due west behind the
storms tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from 11 AM this morning to 7 PM CDT this evening
     for ILZ092-093.

MO...Heat Advisory from 11 AM this morning to 7 PM CDT this evening
     for MOZ086-087-100-107>112-114.

IN...None.
KY...Heat Advisory from 11 AM this morning to 7 PM CDT this evening
     for KYZ001>006-008-009.

&&

UPDATE...DRS
SHORT TERM...DRS
LONG TERM...KH
AVIATION...DRS
Hazardous weather outlook, Jul 20, 2:36 AM CST, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
336 AM CDT Fri Jul 20 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
336 AM CDT Fri Jul 20 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The potential exists for a significant severe weather episode
this afternoon and evening. Isolated to scattered supercells with
very large hail, damaging winds and even a few tornadoes are
expected. With time into the evening, these storms could evolve
into a line of thunderstorms, with a significant damaging wind
threat. Individual storms will move fairly rapidly to the east
southeast, while a line would likely dive very quickly to the
southeast or south.

A Heat Advisory is in effect this afternoon for portions of
southeast Missouri, southern Illinois and west Kentucky. Please
refer to the Advisory for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Chances of mainly afternoon thunderstorms are forecast each day,
mainly over eastern portions of the region. Locally heavy
rainfall and lightning will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotters throughout the area should be prepared for activation
this afternoon and evening.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heat. Local standard time, as filed.

Heat, Alexander

When
July 20, 10:00 AM CST to 6:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Heat, Pulaski

When
July 20, 10:00 AM CST to 6:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Heat, Massac

When
July 20, 10:00 AM CST to 6:00 PM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Heat, Union

When
July 20, 10:00 AM CST to 6:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Heat, Johnson

When
July 20, 10:00 AM CST to 6:00 PM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Heat, Pope

When
July 20, 10:00 AM CST to 6:00 PM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Heat, Hardin

When
July 20, 10:00 AM CST to 6:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Heat, Williamson

When
July 20, 10:00 AM CST to 6:00 PM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Heat, Saline

When
July 20, 10:00 AM CST to 6:00 PM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Heat, Gallatin

When
July 20, 10:00 AM CST to 6:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Heat, White

When
July 20, 10:00 AM CST to 6:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770522, 770523, 770524, 770525, 770526, 770527, 770528, 770529, 770530, 770531, 770532.